Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 294, NWS Morristown, TN

November 30, 1997Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 30, 1997, 4:05 PM EST for Washington County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 30, 1997, 4:05 PM EST (21:05 UTC)
Expired
Nov 30, 1997, 4:30 PM EST
In force
25 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, TN

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 4:20 PM ESTHail 0.75Johnson City, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 302107
SVRMRX
TNC179-302130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
405 PM EST SUN NOV 30 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...WASHINGTON COUNTY
 
AT 405 PM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST TO THE
NORTHWEST OF JONESBORO. THIS STORM WAS MOVING TO THE EAST AT 20 MILES AN
HOUR. THIS STORM LIKELY CONTAINS LARGE HAIL AND STRONG WINDS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 1:57 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Nov 30, 1:57 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
200 PM EST SUN NOV 30 1997

AFTER COORD WITH SPC...DECIDED A WATCH IS IN ORDER LATE THIS AFTN/EVE
FOR A GOOD CHUNK OF EAST TN.  AS STATED EARLIER IN THE ATO THE MAIN
THREAT WL BE LARGE HAIL DUE TO THE LOW WBZ HEIGHTS AND VERY COLD AIR
ALOFT.

THE UPR LOW WL CONTINUE TO TRACK JUST SOUTH OF EAST TNT REACHING NE
AL/NW GA BY 00Z AND THE SC COAST BY 12Z MON.  THUS RAPID CHANGES ARE
ANTICIPATED TNT AND EARLY MON.  AFTER THIS EVE'S CONVECTION THE CHC
FOR MORE STRATIFORM RAIN WL INCREASE LATE TNT AS THE MID/UPR LVL
DEFORMATION ZONE MOVES ACROSS THE CWA AND EXITS BY THE MORNING.
ANOTHER THIRD AREA OF PCPN IS CURRENTLY PIVOTING THROUGH CNTRL EAST TN
AND HEADING TWDS NE TN AND SW VA.  THIS IS IN ASSCTN WITH THE OCCLD
FNT.  INSTEAD OF GETTING TOO FANCY WITH THE TIMING OF THESE THREE
SEPARATE AREAS OF PCPN I WOULD JUST GO WITH LKLY POPS FOR ALL ZONES
TNT.

RAPID CLEARING EXCEPT ACROSS SW VA AND EXTREME NE TN WL TAKE PLACE ON
MON AS THE MAIN COLD FNT BLASTS THROUGH.  WINDS WL BE QUITE BREEZY
BEHIND THE FNT.  WOULD CONTINUE TO MENTION THIS IN ALL THE ZONES.
TRANQUIL AND DRY WX WL BE THE RULE FOR THE REMAINDER OF THE FTCST PD.

OVERALL I PREFER THE FAN NOS THROUGHOUT.

MB

In the hours before

Special weather statement, Nov 30, 10:18 AM EST, 5 hours 47 minutes before
NCZ060-061-TNZ012>016-034>043-066>074-083>087-099>102-010000-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1017 AM EST SUN NOV 30 1997

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS MOST OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.
THE SLIGHT RISK AREA IS GENERALLY ALONG AND TO THE SOUTH OF A GREENEVILLE
TENNESSEE TO TAZEWELL TO JAMESTOWN LINE.

AN UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO EAST TENNESSEE
AND SOUTHWEST NORTH CAROLINA BY LATE AFTERNOON AND EVENING.  THIS AREA OF
LOW PRESSURE IN COMBINATION WITH LOW LEVEL MOISTURE AND SOME DAYTIME HEATING
WILL MAKE THE ATMOSPHERE UNSTABLE BY LATE THIS AFTERNOON AND EVENING ACROSS
THE SLIGHT RISK AREA.  AS A RESULT SCATTERED THUNDERSTORMS WILL BE POSSIBLE.
A FEW OF THESE COULD BE SEVERE.  THE PRIMARY SEVERE THREAT WILL BE LARGE
HAIL.

EMERGENCY MANAGERS AND SPOTTER OFFICIALS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION LATER THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED FOR ANY
LATER STATEMENTS OR POSSIBLE WARNINGS.

MB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 4:20 PM ESTSevere Thunderstorm WarningMRXHamilton25 min
Nov 30, 4:37 PM ESTSevere Thunderstorm WarningMRXCarter38 min
Nov 30, 4:41 PM ESTSevere Thunderstorm WarningMRXRhea49 min
Nov 30, 4:45 PM ESTSevere Thunderstorm WarningMRXCumberland60 min
Nov 30, 5:29 PM ESTSevere Thunderstorm WarningMRXRhea46 min
Nov 30, 5:38 PM ESTSevere Thunderstorm WarningMRXRoane52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.